Forums


Medications & Prescription Treatment

Is facial numbness a side effect of Amitriptyline?

  • By Sarah356

    I don’t see it in the list of side effects but I have noticed it on the left side of my face since I started amitriptyline two days ago. I do have ongoing issues with ear pressure/pain (especially when I start a new medication) so it could be related to that. I just wanted to ask if anyone else had experienced or heard of this. Many thanks.

    Reply Created with Sketch. reply
  • By Haven02

    I found this online:
    The more common side effects of amitriptyline can include:
    confusion.
    numbness and tingling in your arms and legs.
    headache.
    constipation or diarrhea.
    blurred vision.
    skin rash.
    swelling of your face and tongue.
    nausea.

    I have swelling in my face and blurred vision.

    Reply Created with Sketch. reply
  • By Haven02

    Update: I told my doctor about the swelling of my face and he told me to stop taking this drug, which was unfortunate since it was actually helping. 🙁

    Reply Created with Sketch. reply
    • By Sarah356

      Hi there. Thanks for your reply. I had to stop taking Amitriptyline too. The facial numbness was a bit strange but it was the ear pressure/pain that did it for me. This is an unfortunate side effect i have had for the past 4 medications I have tried. I am not sure if it was helping me or not, the dose was low but I didn’t feel as dizzy.

      Reply Created with Sketch. reply
  • By sunkistcrush

    I had the same reaction on 25mg after my 2nd or 3rd day.
    left side of face starting to go numb along with my nose, and had muscle twitches, racing heartbeat and some other things.
    after stopped it took 3 days for nose to return to normal and numbness subsided as well a bit sooner.

    Just to note, I’ve had reactions (but never numbness) to every SSRI/SSNI I’ve ever taken.

    Reply Created with Sketch. reply
  • By Maria247

    I had the same immediate reaction to taking it. Numbness on the left side of my face, beginning below the left ear and running along the jaw bone to the lips. I thought it was an allergic reaction. The doctor that prescribed it said it is not a side effect, and she thought I had a TIA or stroke. I saw a specialist who diagnosed it as trigeminal neuralgia. After seeing your post I think it may be an uncommon side effect of the amitriptyline.

    Reply Created with Sketch. reply
    • By Sarah356

      Thanks for your reply. It has put my mind at rest a bit seeing two other people with the same thing. I knew it had started with the Amitriptyline but when you google facial numbness you get things like Multiple Sclerosis etc come up and can start to wonder if there is an underlying problem of some sort! BTW I have since had the same SE from Ethosuximide as well, and that was even worse.

      Reply Created with Sketch. reply
  • By Jen-nifer

    I had some numbness when I started on 10mg. It wasn’t constant or particularly located in one part of my body. It went away after a month or so. It’s been a year since I started, and am up to 50mg without any numbness.

    Reply Created with Sketch. reply